Fainting Episode Caused by a Serious Health Condition
When Cath Atkin, from the Dumfries in Scotland, had a fainting episode in the shower whilst on holiday, she didn’t recognise the symptoms of a stroke.
“I was washing my hair when a rustling sound, like a crisp bag, went off in the right side of my head. I grabbed the shower rail because I felt like I was being pulled out of the shower and I thought I was going to faint.
“Once it stopped I tried to finish rinsing my hair but my left arm was dead and had no feeling. It was similar to when you fall asleep on your arm, with no sensation or power. I used my right arm to lift my left arm up to my hair but it would just flop down. After a couple of times doing this I suddenly had to hang on to the rail again. I can remember being scared but I never thought to shout for help.
“I eventually finished in the shower. My arm was still weak but I didn’t have the completely dead feeling like earlier and I was exhausted. It still never occurred to me something serious had happened. I didn’t recognise the symptoms and neither did my friend. We called the hotel doctor and after a quick examination he deduced that I’d had a stroke.”
Getting a Diagnosis
Cath’s fainting episode was diagnosed as an acute ischemic stroke caused by a blockage in the arteries leading to her brain.
“Eventually it was discovered that I had ‘sticky blood’ syndrome, called Antiphospholipid Syndrome (APS) or Hughes Syndrome. We have proteins called phospholipids, which help our blood clot when we need it to, such as after a cut. In the case of APS, the immune system goes into overdrive and produces nasty little antibodies, which attack the good phospholipids. The phospholipids can’t do their job properly so the blood becomes stickier and more likely to clot. This happens if you cut yourself but can also occur anywhere in the body, which is why people with APS often suffer from Pulmonary Embolisms, heart attacks, DVT (Deep Vein Thrombosis) and strokes. Many women with APS also have recurring miscarriages although doctors don’t yet understand why.”
Living with the Condition
Cath was immediately put on an anticoagulant medication called warfarin after her APS was discovered.
“Warfarin helps to reduce the clotting in my blood. In theory it’s great but I soon realised that Warfarin is affected by many things such as green foods, proteins, herbal remedies, other medication and even hydration levels. I didn’t get a lot of information about it to start with so I discovered the effect of these things the hard way when my risk of blood clots rose to dangerous.”
Sharing Information with Other Sufferers
As she was given so little information about managing her APS whilst taking warfarin, Cath decided to do her own research.
“I wanted to find out how I could recover and how to keep myself safe. I’ve gathered quite a collection of data and detail so I decided to put all this helpful information into books and onto a website. My first book is being released on 18th May 2015 called; Warfarin – From a Patient’s Perspective, which gives a comprehensive guide to the drug and its interactions. I’m hoping this guide will give people assurances in managing warfarin and the website will give a wide range of information to sufferers.”
APS is not widely known and due to the negative effects warfarin can have, Cath wants to raise awareness of the possible consequences.
“I am currently on 15mg of Warfarin a day, which seems like a huge amount if you don’t have or understand APS. If I am in an accident, not only am I on a high dose of warfarin so stopping bleeding would be difficult, but APS can also have a life-threatening reaction to serious injuries. This is called Catastrophic Antiphospholipid Syndrome (CAPS), where clots can form all over the body and cut off blood to the vital organs. Without immediate treatment, the organs can shut down and cause death.”
Medical ID Jewellery
It is because of these serious consequences that Cath decided to invest in medical ID jewellery from The ID Band Company.
“I always make sure I have enough information on me in the event of an accident so medics will know the amount of Warfarin I take and the possibility of CAPS. Given the lack of knowledge about this disorder, I want people to know the name and look it up if needed. This is the reason I make sure my SOS talisman bracelet never comes off.
“I chose this particular style because I could put a large amount of information on it and add a warning to consider CAPS. It gives me an assurance that in the event of an emergency I have provided all the key information I can.
“I feel incredibly lucky that I was diagnosed quickly and have fully recovered from the stroke. I have the knowledge now to manage my condition and live life to the full. Many doctors are uninformed about the condition though, which is why I want to improve awareness of Antiphospholipid Syndrome on a worldwide basis.”
For more information on Cath’s book, her research on warfarin including its effects and how to manage it along with APS, visit Cath’s website.
The ID Band Company offers a huge range of medical ID jewellery which can be personalised to include important information about your health condition. We have a range of specific stroke and warfarin jewellery to give you peace of mind.